Alert archive / Colorado / Wind Advisories in 2024
Wind Advisory 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Apr 6, 2024, 2:28 AM MDT for 14 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It took effect at Apr 6, 2024, 11:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2024, 2:28 AM MDT (08:28 UTC)
- In effect from
- Apr 6, 2024, 11:00 AM MDT
- Expired
- Apr 6, 2024, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 38 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Apr 5, 5:25 PM MDT, 9 hours 3 minutes earlier. Its key messages:
- High Wind Warnings/Wind Advisories remain in effect through mid evening as very strong, gusty winds are expected to continue across the region. 50 to 65 mph gusts have been widely reported across the valleys of eastern Utah and much of western Colorado with higher gusts in the mountains.
- Blowing Dust Warning in effect through 8 PM for southeast Utah as strong winds lift dirt from Arizona and carry it northward ahead of an approaching cold front.
- Winter Weather Advisories have been issued for the western Colorado mountains which go into effect tonight through Saturday night for the Colorado mountain zones, where 6-12 inches of new snow will fall, including higher amounts on favored peaks.
Area forecast discussion, Apr 5, 5:25 PM MDT, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
525 PM MDT Fri Apr 5 2024
.KEY MESSAGES...
- High Wind Warnings/Wind Advisories remain in effect through
mid evening as very strong, gusty winds are expected to
continue across the region. 50 to 65 mph gusts have been
widely reported across the valleys of eastern Utah and much of
western Colorado with higher gusts in the mountains.
- Blowing Dust Warning in effect through 8 PM for southeast Utah
as strong winds lift dirt from Arizona and carry it northward
ahead of an approaching cold front.
- Winter Weather Advisories have been issued for the western
Colorado mountains which go into effect tonight through
Saturday night for the Colorado mountain zones, where 6-12
inches of new snow will fall, including higher amounts on
favored peaks.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 429 PM MDT Fri Apr 5 2024
Strong winds continued across the forecast area this afternoon
ahead of the cold front oriented north-south along a line
stretching from southwest Wyoming to just east of KPUC and KHVE
into eastern Arizona. Winds ahead of the front have largely been
between 45 and 65 mph in the valleys and up to 90 mph in the
higher terrain. Meanwhile, virga from moisture aloft over a
deep dry layer in the lower levels of the atmosphere appeared to
be driving some of the higher observed wind gusts.
Per previous discussions, the 140+ knot jet moving through the
base of the storm currently centered over the Great Basin will
move eastward tonight. This will draw the storm's trough axis
eastward across the area while giving it a negative tilt when
its base moves over the forecast area during the early morning
hours. In turn, this will drive the cold front across eastern
Utah and far western Colorado this evening, then to the
Continental Divide by sunrise Saturday morning. Strong upward
forcing was depicted in model data during this period with
convergence at the surface, strong mid-level forcing at mid-
levels according to Q derived omega, and divergence in the
upper atmosphere in the left exit region of the jet. As a
result, showers will become widespread with rain showers in the
lower valleys changing over the snow with frontal passage this
evening. In the mountains, snow will begin to accumulate while
cooling temperatures lead to icy and snowpacked roads. Let's not
forget those winds, which will be decreasing behind the front,
but will remain strong enough to generate areas of blowing snow
resulting in reduced visibility for drivers. That said, the
intensity of the gusts are expected to drop below
warning/advisory levels this evening. Temperatures will be
chillier than they have been in some time by Saturday morning
as cold air fills in behind the front.
Expect snow to continue on Saturday, especially over the
western Colorado mountains as residual moisture in west to
northwest flow feeds orographic showers in the conditionally
unstable environment. This activity will slowly decrease as the
storm's center moves to northeast Colorado and the moisture
influx wanes. Wrap-around moisture will continue to impact the
northern and central Colorado mountains Saturday night as the
storm moves slowly off to the northeast toward the Upper
Midwest. Snow accumulations appeared to be on track with the
Colorado mountain ranges expected to receive roughly 6 to 12
inches of new snow with this storm. Winter Weather Advisories
appeared to be on track so only adjustment made was to add the
upper levels of the Grand Mesa to these highlights.
Prepare for significantly colder temperatures on Saturday with
readings expected to be 15 to 20 degrees colder than today's
highs. Finally, clearing and drying over the western portion of
the forecast area on Saturday night will lead to frigid morning
lows on Sunday. Budding trees appeared to be ahead of schedule
in the Grand Valley due to the mild late winter/early spring
period. Therefore, there are some concerns that freezing
temperatures may have an impact on local vegetation and fruit
trees in particular on Sunday morning as morning lows are
expected to dip into the upper 20s. Consequently, a Freeze Watch
has been issued for the early morning period Sunday in the
Grand Valley.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 429 PM MDT Fri Apr 5 2024
Incredibly blocky pattern remains in place on Sunday. The
upstream Omega pattern will force the next batch of upstream
energy to dive southward out of the Northern Rockies on Sunday.
This low will track through the Great Basin Sunday afternoon
through Monday afternoon...arriving to the southern AZ/NM border
with Mexico on Tuesday before heading East. This passing system
to our West then South will keep a threat of showery
precipitation in the forecast through Tuesday afternoon. With
the moisture swept away with today's cold front...QPF amounts
through these next several days are light and impacts should be
minimal with any mountain snow that falls. Increasing heights
will be building in from the West on Wednesday with another weak
WAA precipitation event possible along the Colorado high divide
mountains. This ridge will then return dry and warmer weather
through the end of the week. Temperatures Sunday into Monday
linger below normal...hover near normal Tuesday through
Wednesday and then pop up above normal to end out the week. For
those wondering with this system dropping through Monday skies
could be mostly cloudy across much of the area for viewing the
partial eclipse.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 525 PM MDT Fri Apr 5 2024
Wind gusts of 35 to 55 mph are pretty widespread with some gusts
reaching above 60 mph. These strong winds will continue this
evening and subside in intensity after sunset with still breezy
conditions overnight as the front moves through, with a wind
shift from southerly to west overnight. Expect plenty of LLWS
and mountain wave turbulence through the evening hours.
Visibility is reduced but not restricted at TAF sites as blowing
dust is being lofted due to the strong winds. However, some
southeast Utah sites may see reductions to MVFR at times due to
VSBY. The blowing dust could be replaced by blowing snow in the
mountain TAF sites with mainly sprinkles reaching the lowest
elevations. Winds should ease a bit behind the front but gusts
over 25 mph are possible again tomorrow afternoon under a much
cooler regime. Scattered showers will also remain present with
VCSH Saturday morning and afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...High Wind Warning until 8 PM MDT this evening for COZ001-020-
021.
Wind Advisory until 9 PM MDT this evening for COZ002-003-006-
007-009-011-017>019-022-023.
Winter Weather Advisory from midnight tonight to noon MDT
Sunday for COZ004.
Freeze Watch from late Saturday night through Sunday morning
for COZ006.
Winter Weather Advisory until midnight MDT Saturday night for
COZ009-010-012.
Winter Weather Advisory until 6 AM MDT Sunday for COZ013.
Winter Weather Advisory until 6 PM MDT Saturday for COZ018-019.
UT...High Wind Warning until 8 PM MDT this evening for UTZ022>025-
027>029.
Blowing Dust Warning until 8 PM MDT this evening for UTZ022.
&&
SHORT TERM...NL
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Apr 5, 5:05 AM MDT, 21 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 505 AM MDT Fri Apr 5 2024 COZ001>014-017>023-UTZ022>025-027>029-061115- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 505 AM MDT Fri Apr 5 2024 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight High Wind Warnings and Wind Advisories are in place for eastern Utah and western Colorado today. Winds will blow 30 to 50 mph with gusts 55-75 mph today. Winter Weather advisories begin tonight and continue through Sunday morning for Colorado mountain zones, where 6-12 inches of new snow will fall Friday night through Saturday night. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered snow showers will continue Saturday for the mountains. Wraparound snow showers from the departing low will bring additional accumulations of snow to the northern Mountains Saturday night. Additional mountain snow is expected with another weak disturbance on Monday afternoon/evening. Dry conditions begin Tuesday onward. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:15 PM MDT | Freeze Warning | GJT | Garfield, Mesa | 20 hr |
Nearby
Wind Advisories in Colorado, 2024Wind Advisories in Utah, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.